Most of us view our hair as separate from the rest of our body, but like our nails, hair is an extension (pun intended) of our body that can give us clues as to our overall health. Herein, four hair signs that something may be amiss.
If you once had thick, lustrous hair that turned fine and limp, first look to see what you’ve been doing to your hair lately. Have you been swimming a lot in chlorinated water? Did you dye your hair recently? These things, among others, can cause your hair to lose its luster. But limp, dry hair may also be a sign of hypothyroidism, or an underactive thyroid, in which your thyroid gland doesn’t produce enough hormones, causing your metabolism to slow down. Other signs of hypothyroidism can be sudden weight gain, unexplained fatigue, and being cold all the time. If you suspect hypothyroidism to be the culprit, talk to your doctor about testing your thyroid levels. If you do have an underactive thyroid, you can often take medication to supplement your hormone levels.
A lot of people have dandruff that is easily treated with an anti-dandruff shampoo, but if your dandruff is starting to turn into thick scaly patches, it could be a sign that you have psoriasis, an autoimmune disease in which the skin goes into overdrive, speeding up the process of skin cell turnover. If you have another autoimmune disease, such as multiple sclerosis or Crohn’s disease, it ups the chance that you’ll get psoriasis, so be especially wary if you have another autoimmune condition.
The average person loses about 100 hairs a day (by the looks of my hairbrush at the end of a day, I’d say my average is closer to two or three hundred). This hair loss is normal and doesn’t make your hair feel any thinner. But if your hair starts to feel markedly thinner or your hair starts to come out in clumps, it may a sign that something is up (or in this case, out). Sometimes hair loss can be attributed to a recent stressor, such as a divorce or job loss. In other cases, hair loss can also be another sign of hypothyroidism or a sign of a hormonal imbalance relating to PCOS, polycystic ovarian syndrome. Still, there are also a few medications, including some birth control pills and antidepressants, which can cause hair loss as a side effect.
Yes, hair loss can be related to several things, so in this case, it’s best to talk to your doctor about all your symptoms. Also, if you suspect your meds to be the culprit, talk to your doc about an alternative before stopping your medication altogether.
Finally, another sign of a more serious problem could be dry, brittle hair that breaks easily. Your hair is made up a protein called keratin, and if you’re not getting enough protein in your diet, it could weaken your hair. This could also be another telltale sign of a thyroid issue, so be sure to check with your doc if this is the case.
For an interesting take on what your hair color says about your health, be sure to check out this Dr. Oz segment.
Related stories on MNN: